Indiana, 2022

Hail and Damaging Wind in Indiana, May 14, 2022

May 14, 2022 · NWS IWX · 3 events in 2 counties and zones

Pre frontal trough moved across the forecast area, interacting with a semi unstable and low shear environment to bring cluster of showers and storms to the area. Many of the storms produced sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Pre frontal trough moved across the forecast area, interacting with a semi unstable and low shear environment to bring cluster of showers and storms to the area. Many of the storms produced sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 1:23 PM EST, 8 minutes earlier.

Area forecast discussion, May 14, 1:23 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
223 PM EDT Sat May 14 2022

.SYNOPSIS...
Issued at 223 PM EDT Sat May 14 2022

Scattered showers and thunderstorms are expected this afternoon into
early this evening. Another round of showers and chances for storms
arrive late Sunday afternoon into Sunday night. This will be
followed by dry and cooler conditions early next week.

&&

.SHORT TERM...(This Afternoon through Sunday Night)
Issued at 223 PM EDT Sat May 14 2022

Isolated to scattered convection will accompany a weak frontal zone
and associated moisture axis from west to east this afternoon into
early this evening. MLCAPE values are not all that impressive near
1000 j/kg as mid level lapse rates trend moist adiabatic. Dry air
entrainment and little in the way of flow/forcing aloft will also
limit organization to a few multicell clusters and
redevelopment/quick collapse along any outflows. With that said, a
few stronger cores could pose a non-zero wind threat with DCAPE's
near 1000 j/kg this afternoon.

The boundary layer cools/stabilizes and the corridor of weak low
level convergence shifts offs to the east by mid evening. This will
leave quiet/dry wx in its wake overnight into Sunday morning.

Rain and thunder chances return later Sunday afternoon into Sunday
night as a Pacific Northwest shortwave amplifies quickly east
through the Upper Midwest and Great Lakes during this time. Deep
layer forcing appears sufficient for higher end PoPs, though there
is some lingering concern that convection across the Mid MS/OH
Valleys could impact northward moisture transport a bit. Have held
PoPs in the mid chance to likely range as a result, highest during
the evening and early overnight hours. The threat for severe storms
should bypass ssw of the local area late Sun aftn-eve.

&&

.LONG TERM...(Monday through Saturday)
Issued at 223 PM EDT Sat May 14 2022

Cooler and drier air will filter in Monday into Tuesday on the
backside of the upper trough reaching the Northeast US. A transition
to quasi-zonal flow in expected into the middle of the week with a
warm front developing across the Mid MS/western OH Valleys. Weak
flow embedded impulses and associated warm advection over the
frontal zone will provide periodic chances for rain Wednesday into
Thursday. Southwest flow then deepens in response to upstream
Western CONUS troughing Friday into Saturday. This should force the
warm front to lift into and eventually north of the area with
warming temps and ongoing low chances for shower/storms given
close proximity to the boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1246 PM EDT Sat May 14 2022

Increasing surface based instability across northern Indiana amid
strong surface heating. Presence of frontal boundary extends from
northern Michigan south-southwest through northwest Indiana to
central Illinois. Anticipate increasingly deep widely scattered
convection to continue near KSBN next couple of hours.
Weak/diffluent mid level flow downstream to offer only nominal
effective deep layer shear which will keep overall storm
organization in check with mostly pulse/shortlived convective
cells this afternoon, though concede uptick in coverage with time
as frontal zone approaches KFWA later this afternoon as surface
based CAPE increases to around 2500 J/kg. Strong diurnal nature of
convection with decay into mid level debris clouds this evening
before clearing. For Sunday, focus for any showers/storms should
hold off until beyond 18 UTC.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 2:45 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
345 AM EDT Sat May 14 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150745-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
345 AM EDT Sat May 14 2022 /245 AM CDT Sat May 14 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms during the afternoon
and evening today with strong winds and locally heavy rain being the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for scattered thunderstorms during the afternoon
and evening Sunday with strong winds and locally heavy rain being
the main threats.

.SPOTTER INFORMATION STATEMENT...

Isolated severe weather is possible today and tomorrow. Should severe
weather happen, spotter reports are appreciated.

LMZ043-046-150745-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
345 AM EDT Sat May 14 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms during the afternoon
and evening today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for scattered thunderstorms during the afternoon
and evening Sunday.

The radar

The Northern Indiana radar (KIWX), 7 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kosciusko

When
May 14, 1:31 PM EST to 1:32 PM EST
Where
Kosciusko County, 0.52 mi W of Barbee
Measured
0.88 in hail
Reported by
Public
Coordinates
41.300, -85.730

Hail, Allen

When
May 14, 3:26 PM EST to 3:27 PM EST
Where
Allen County, 2.69 mi WSW of Cedarville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.190, -85.070

Thunderstorm Wind, Allen

When
May 14, 4:00 PM EST to 4:01 PM EST
Where
Allen County, 0.53 mi NNE of (Fwa)baer Fld Ft Way
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Employee
Coordinates
40.986, -85.175

A young boy suffered a broken arm after being thrown from a bounce house during a roughly 45 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017400, 1017401, 1017402.